Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 150, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2004, 9:18 PM CDT for Barber County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2004, 9:18 PM CDT (02:18 UTC)
- Expired
- Jun 5, 2004, 10:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 63 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1705 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
217 WUUS53 KDDC 060218 SVRDDC KSC007-060300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 915 PM CDT SAT JUN 5 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 1000 PM CDT * AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF MEDICINE LODGE...MOVING SOUTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHEASTERN BARBER COUNTY... MEDICINE LODGE... HAZELTON... HARDTNER... KIOWA... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR THIS COUNTY. LAT...LON 3731 9848 3725 9878 3701 9877 3701 9837 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:14 AM CDT, 18 hours 4 minutes earlier.
Area forecast discussion, Jun 5, 3:14 AM CDT, 18 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 AM CDT SAT JUN 5 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE WILL BE TSTORM CHANCES AND LOCATION TODAY AND TONIGHT. SHORTWAVE OVER NV YESTERDAY HAS MADE ITS WAY INTO NW KANSAS ATTM PER WV IMAGERY WITH STORM ACTIVITY OUT AHEAD OF IT. ANOTHER DISTINCT WAVE IS NOW DIVING SE THRU ND AND THIS WILL BE THE MAIN PLAYER INTO TODAYS WEATHER. AS THE WAVE DIVES SE, IT WILL SEND A FRONT SOUTH INTO KS DURING PEAK HEATING WHICH WILL SERVE AS A FOCUS FOR STRONG TO SEVERE TSTORM DEVELOPMENT. THE LOWER TROPOSPHERE SHOULD BECOME QUITE UNSTABLE AHEAD OF THE FRONT WITH FORECASTED MLCAPES AOA 3000 J/KG. DEEP LAYER SHEAR IS SUFFICIENT WITH THIS INSTABILITY TO PRODUCE SUPERCELLS INITIALLY, WITH ONE OR MORE MCSS EVOLVING AND MOVING SOUTH OUT OF AREA DURING THE NIGHT. COULD ALSO SEE SOME STORMS DEVELOP OVER SE COLORADO IN AN UPSLOPE REGIME BEHIND THE FRONT AND MOVE SE OVER FAR SW KS. WITH WINDS DYING OFF TOWARD EARLY SUN MORNING AND WITH DEWPOINTS STILL AROUND 60, COULD SEE SOME PATCHY RADIATION FOG OVER THE AREA. LOOKING AT MODEL SOUNDINGS, IT SHOWS A NEGATIVE HYDROLAPSE WHICH IS NOT FAVORABLE FOR DENSE FOG. SO WILL LEAVE IT OUT OF THE GRIDS AND ZONES FOR NOW. SUNDAY LOOKS FAIRLY QUIET AS SHORTWAVE RIDGE MOVES OVER THE AREA. 700MB TEMPS OF 13-14C ALONG WITH 1000-500MB THICKNESS VALUES OF 5820 METERS INDICATES FAIRLY STRONG CAPPING WHICH WILL LIKELY KEEP A LID ON THINGS. WILL HEDGE THOUGH AND PUT A 10 POP OUT WEST IN CASE A STRAY CONVECTIVE PLUME DECIDES TO GO UP OVER THE HIGH TERRAIN AS THE UKMET SUGGESTS. AS FOR TEMPS, MADE ONLY A FEW TWEAKS TO THE GOING FORECAST. DAYS 3-7... MEDIUM RANGE MODELS ARE IN AGREEMENT WITH THE IDEA THAT A SHORTWAVE TROUGH WILL EJECT OUT OF THE MAIN UPPER TROUGH AND MOVE ACROSS THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. THE MODELS HAVE BEEN HINTING AT THIS FOR THE PAST COUPLE RUNS AS WELL. WITH THIS IN MIND WILL ADD A SLIGHT CHANCE FOR THUNDERSTORMS TO THE FORECAST FOR LATE WEDNESDAY AFTERNOON AND EVENING. THE REST OF THE FORECAST LOOKS GOOD WITH ONLY A FEW COSMETIC CHANGES MADE. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 61 89 64 / 50 50 00 00 GCK 88 59 91 64 / 40 40 10 10 EHA 91 59 92 62 / 40 40 10 10 LBL 90 61 90 64 / 40 40 10 10 HYS 83 59 87 65 / 50 50 00 00 P28 85 63 86 66 / 50 50 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/GERARD
Hazardous weather outlook, Jun 5, 11:37 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1137 AM CDT SAT JUN 5 2004 KSZ031-045-046-063>066-075>081-084>090-061100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HASKELL- HODGEMAN-KIOWA-MEADE-MORTON-NESS-PAWNEE-PRATT-RUSH-SEWARD-STAFFORD- STEVENS- 1137 AM CDT SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP NEAR A LINE FROM HAYS TO ELKHART AROUND 400 PM AND SUBSEQUENTLY TO MOVE SOUTHEAST DURING THE EVENING HOURS, REACHING DODGE CITY AND LIBERAL BY 600 PM AND MEDICINE LODGE BY 11 PM. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE AND MAY PRODUCE LARGE HAIL AND HIGH WINDS. A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE MORE INTENSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. KSZ030-043-044-061-062-074-061100- HAMILTON-KEARNY-LANE-SCOTT-STANTON-TREGO- 1137 AM CDT (1037 AM MDT) SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH 500 PM, AND HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AN INCH IN DIAMETER IS POSSIBLE. THE SEVERE WEATHER THREAT WILL END BY 600 PM. A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE MORE INTENSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL NOT BE REQUIRED. 01
In the hours before
Local storm report, Jun 5, 8:09 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 13 E PRATT 37.65N 98.50W
06/05/2004 1.75 INCH PRATT KS LAW ENFORCEMENT
GOLFBALL HAIL ACCUMULATED TO A DEPTH OF SEVERAL INCHES.
WINDOWS WERE BROKEN AND HOUSES WERE DAMAGED.
&&
FREDERKINGLocal storm report, Jun 5, 8:22 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 11 SSE PRATT 37.50N 98.66W
06/05/2004 1.00 INCH PRATT KS TRAINED SPOTTER
&&
FREDERKINGLocal storm report, Jun 5, 8:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
827 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 3 E SAWYER 37.50N 98.63W
06/05/2004 1.00 INCH PRATT KS LAW ENFORCEMENT
&&
FREDERKINGSpecial weather statement, Jun 5, 8:32 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 832 PM CDT SAT JUN 5 2004 KSZ065-066-076>080-086>089-060300- CLARK-COMANCHE-EDWARDS-FORD-GRAY-HASKELL-KIOWA-MEADE-PAWNEE-SEWARD- STAFFORD- 832 PM CDT SAT JUN 5 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 401 HAS BEEN CANCELLED FOR THE FOLLOWING KANSAS COUNTIES... PAWNEE...STAFFORD...GRAY...FORD...EDWARDS...KIOWA...HASKELL... SEWARD...MEADE...CLARK...AND COMANCHE. THE RISK OF SEVERE WEATHER HAS DIMINISHED AND MOVED OUT OF THE ABOVE LISTED COUNTIES. THERE IS STILL A CHANCE FOR A FEW SHOWERS AND ISOLATED THUNDERSTORMS OVERNIGHT, BUT NO SEVERE STORMS ARE FORECAST IN THE LISTED COUNTIES. THROUGH 10 PM CDT...THERE WILL EXIST A SLIGHT CHANCE FOR SEVERE WEATHER IN PARTS OF PRATT AND BARBER COUNTIES. TSB
Local storm report, Jun 5, 8:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
835 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 1 W SAWYER 37.50N 98.70W
06/05/2004 1.00 INCH PRATT KS LAW ENFORCEMENT
&&
FREDERKINGLocal storm report, Jun 5, 8:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
857 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL ISABEL 37.47N 98.55W
06/05/2004 1.75 INCH BARBER KS LAW ENFORCEMENT
0820 PM HAIL 8 NNE MEDICINE LODGE 37.39N 98.52W
06/05/2004 1.75 INCH BARBER KS TRAINED SPOTTER
0827 PM HAIL 1 W SAWYER 37.50N 98.70W
06/05/2004 1.00 INCH PRATT KS TRAINED SPOTTER
0833 PM HAIL 3 N MEDICINE LODGE 37.33N 98.58W
06/05/2004 2.75 INCH BARBER KS PUBLIC
0841 PM TSTM WND GST MEDICINE LODGE 37.29N 98.58W
06/05/2004 68 MPH BARBER KS AWOS
MEDICINE LODGE AIRPORT AWOS P28.
0844 PM HAIL MEDICINE LODGE 37.29N 98.58W
06/05/2004 1.00 INCH BARBER KS LAW ENFORCEMENT
&&
FREDERKINGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 48 min |
| Jun 5, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 75 min |
| Jun 5, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.